PDA

View Full Version : SAMe



beatle
December 14th, 2007, 10:13 AM
I finally got a hold of some SAMe through my drug dealer and now I read on the package that it shouldn't be used by those with bipolar disorder. Anyone know anything about this?

MyHeartIsDrenchedInWine
December 23rd, 2007, 07:13 PM
It's because all antidepressants can cause mania in anyone with bipolar. I think it can be used as long as you are aware of this so you can stop or reduce the SAMe if you feel mania coming on. If you are on a mood stabilizer you might not have to worry at all. I like SAMe but take the very lowest dose because it upsets my stomach. I only take it occaissionally when I am feeling low. St Johns Wort did nothing for me.

beatle
December 26th, 2007, 03:51 PM
I tried it (one dose) and it is one of the worst things I ever did. Went into a manic frenzy that lasted 4 days. I do not recommend toying with this if there is even a slight suspicion of bipolar... unless you are out to end your life in a spectacularly uncomfortable fashion.

MyOwnWoman
December 26th, 2007, 06:28 PM
Oh god, Beatle - how awful. Thanks for sharing this though. I"m in the midst of another round of depression-hell, and just went to the health food store. Got some mega-dose of gaba and 5-htp with tyrosine, and was eyeing the SAMe. Thanks for the warning - I'll steer clear.
I hope you feel bettter.

beatle
December 27th, 2007, 03:24 PM
I also tried 5-HTP. It gave me wild, hallucination-like dreams. So, clearly, there is some chemical problem in my brain in dealing with seratonin, since that is what all of these medications/natural meds do-- increase seratonin (something that is supposed to be great, but not for me).

But most people get fantastic results from the 5-HTP, so please don't get scared away. Same goes for SAMe. You should not be scared by my experience unless you have been diagnosed as, or suspect you are, bipolar.

KateH1
December 27th, 2007, 03:41 PM
Beatle, thank you so much for give a heads up to those here that are bipolar or supect that they might be.......as we know, there can be allergies or side effects to almost anything, foods, vitamins, natural and chemical remedies etc. When it comes to drugs, there are simply no, one size fits all.....so it is always good to proceed with caution.

MyHeartIsDrenchedInWine
December 29th, 2007, 02:55 AM
Wow beatle I've never heard of such a reaction to either supplement! I wonder if there is a reaction with your other meds?

beatle
December 30th, 2007, 09:13 AM
I don't take other meds, so I don't think that is it. I do take lithium oratate, but all the research I've done shows no possibility of such a combination reaction. But I have tried several SSRIs, and had similar reactions (as to the SAMe). That is the reason I was "diagnosed" as bipolar. But I did not believe I was bipolar as I never had manic episodes when I was off SSRIs. Now I understand what the doctors meant. I wish they had xplained it to me better.

MyHeartIsDrenchedInWine
December 30th, 2007, 02:55 PM
Oh, I see. I got a little manic on Zoloft and have trouble sleeping on other SSRI's so I probably have Bipolar II, soft bipolar, cyclomythia, whatever you want to call it. I have never had mania off of antidepressants. I now use EMSAM, the antidepressant patch, it is the best I've found with zero mania and the least disruption of sleep. I take the patch off at bedtime (which I'm not supposed to) just to make sure there are no side effects disrupting my sleep. My depression is mild anyway so I'm good.

beatle
December 31st, 2007, 05:56 AM
Very interesting. I'll look into that. Thanks.

Deena
December 31st, 2007, 01:03 PM
I tried SAMe for about a week, but found that it increased my anxiety...I'd be driving down the road and WHAM I'd be hit with what are probably "small" anxiety attacks. Being a person whose never had them before, I figured they were triggered by the SAMe, and after researching it a bit, I saw that was one of the potential side effects. Sure enough, when I stopped taking it, I didn't have any more.

realityrocks
March 3rd, 2008, 10:05 AM
On Dr. Ray Sahelian's website, he suggests taking much smaller doses of SAM-e (100-200mg. per day or even every other day). I don't know his background or reputation - found it while googling SAM-e. I just started taking 400mg. daily, and feel like I've consumed an entire pot of coffee for hours afterwards! I might try cutting my dose in half.

MyHeartIsDrenchedInWine
March 3rd, 2008, 11:16 AM
I can only take 100mg a day because it upsets my stomach. I believe almost all antidepressants increase anxiety.

BILLYJACK
December 3rd, 2009, 09:27 PM
Im up from taking 200mg a day to 400mg a day.

Been on the stuff for about two weeks [ SAM-E ] and though I feel better, it could be the result of being AF for two weeks also.

Time will tell.